Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Cortisone interaction with oral contraceptive

03/15/2006

Question:

I was recently given a cortisone shot in my hip to reduce swelling in my nose due to nasal spray addiction. Three weeks later I had my annual exam and informned my practioner about the shot and was given my birth cotrol prescription. I began taking the pill as instructed one the fist day of my cycle but it has been 9 days and I am still menstrating. Is this a side effect of one or both medications and are there any other concerns I should have?

Answer:

It would be very unusual for your cortisone shot to cause menstrual problems. More than likely, your body is adjusting to the birth control pills. For some women, it takes 1 to 2 months for that adjustment to occur. As long as you are not passing large clots or bleeding heavily, it is recommended to get through at least one cycle of pills before giving up on that brand. Make sure you are taking an iron supplement (you can get these over-the-counter at most grocery stores and pharmacies). If your bleeding continues through the month, you should return to see your doctor for a repeat examination.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

W. Fred Miser, MD W. Fred Miser, MD
Professor of Family Medicine
Director of Ohio State Medicine Residency Program
College of Medicine
The Ohio State University